Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Shreveport, LA

May 26, 2002Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 26, 2002, 3:15 PM CDT for Miller County, Arkansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2002, 3:15 PM CDT (20:15 UTC)
Expired
May 26, 2002, 4:00 PM CDT
In force
45 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Miller County, AR

The radar

The Shreveport radar (KSHV), 111 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 262015
SVRSHV
ARC091-262100-
/NEW.KSHV.SV.W.0175.262014-262100/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
314 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 400 PM CDT

* AT 314 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF
  GARLAND...OR ABOUT 10 MILES EAST OF TEXARKANA...MOVING EAST AT 10
  MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 400 PM CDT.

LAT...LON 3353 9394 3335 9394 3333 9371 3350 9376

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM CDT, 30 minutes earlier.

Area forecast discussion, May 26, 2:45 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT SUN MAY 26 2002

SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND EAST OF INTERSTATE 30
OVER MOSTLY SOUTHWEST ARKANSAS AND EXTREME NORTHWEST LOUISIANA. THE
ACTIVITY PROBABLY INTENSIFIED WITH DAYTIME HEATING AHEAD OF THE
ACTIVITY AS IT MOVED OUT OF OKLAHOMA INTO SOUTHWEST ARKANSAS.

LATEST RUC INDICATES ACTIVITY MAY INCREASE LATE THIS AFTERNOON OVER
EXTREME SOUTHERN ARKANSAS AND NORTH LOUISIANA WITH INCREASING LIFT.
SEVERAL VORTICITY MAXIMUMS WILL MOVE ACROSS THE AREA THROUGH THE
EVENING. WEAK SURFACE LOW MAY BE DEVELOPING AS WELL. SPC HINTS AT
AREA OF THUNDERSTORMS TO MOVE SOUTHEAST AS WELL INTO NORTH
LOUISIANA. WILL DECIDE AT LAST MINUTE TO ADD SEVERE OR NOT TO ZONES
IN SOUTHERN ARKANSAS AND NORTH LOUISIANA.

LONGER RANGE INDICATES RIDGING TO BUILD NORTH MONDAY AND DECREASE
CHANCE OF THUNDERSTORMS AS TROUGH ALONG CALIFORNIA COAST MOVES INTO
THE DESERT SOUTHWEST. ANOTHER SHORTWAVE TROUGH MOVES INTO THE
CENTRAL PLAINS TUESDAY. WEAK UPPER LOW FORMS OVER OKLAHOMA WEDNESDAY
AND SLOWLY MOVES SOUTH DISSIPATING BY FRIDAY. WILL KEEP CHANCE OF
RAIN WEDNESDAY THROUGH FRIDAY. WEATHER SHOULD IMPROVE ON THE WEEKEND
AS RIDGE BUILDS BACK IN FROM THE WEST.

TEMPERATURES SHOULD CONTINUE TO REACH THE UPPER 80S TO NEAR 90
DURING THE DAY AND MID 60S TO NEAR 70 AT NIGHT. SLIGHTLY COOLER
READINGS WEDNESDAY THROUGH FRIDAY WITH MORE CLOUD COVER.

9

PRELIMS...
SHV  068/088/067/089 3101
MLU  067/088/067/088 3111
TXK  067/087/067/087 4212
TYR  069/088/068/087 2102
LFK  069/090/068/088 2111

.SHV...NONE.

In the hours before

Special weather statement, May 26, 10:30 AM CDT, 4 hours 45 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-261640-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT SUN MAY 26 2002

AN UPPER LEVEL SYSTEM MOVING EAST ACROSS SOUTHEAST OKLAHOMA THIS
MORNING INTO SOUTH ARKANSAS THIS AFTERNOON...COMBINED WITH
HEATING...ABUNDANT MOISTURE IN THE LOW AND MID LEVELS OF THE
ATMOSPHERE AND INSTABILITY...WILL CAUSE SCATTERED SHOWERS AND
THUNDERSTORMS TO FORM THIS AFTERNOON AND EVENING. SOME STORMS MAY
BECOME STRONG...ESPECIALLY ACROSS SOUTHERN ARKANSAS...DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS. ONLY SMALL HAIL IS EXPECTED
IN THE STRONGEST THUNDERSTORMS. ELSEWHERE SCATTERED THUNDERSTORMS
SHOULD DEVELOP BY LATE AFTERNOON AND CONTINUE IN EARLY EVENING DUE
TO DAYTIME HEATING IN COMBINATION WITH ENOUGH MOISTURE AND
INSTABILITY.

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS AND STORM
SPOTTERS ARE NOT EXPECTED THIS AFTERNOON OR TONIGHT.
Local storm report, May 26, 2:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
250 PM CDT SUN MAY 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    RODESSA                   LA   1.00 INCH HAIL
05/26/02   CADDO                          REPORTED BY LAW
                                          ENFORCEMENT

22

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:46 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada59 min
May 26, 2:21 PM CDTSevere Thunderstorm WarningSHVMiller54 min
May 26, 2:44 PM CDTSevere Thunderstorm WarningSHVLafayette61 min
May 26, 3:13 PM CDTSevere Thunderstorm WarningSHVColumbia62 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.